Alert archive / Wyoming / High Wind Watches in 2017
High Wind Watch 13, NWS Riverton, WY
NWS Riverton, WY issued this high wind watch at Oct 5, 2017, 8:25 PM MDT for Fremont County, Park County, Wyoming. It took effect at Oct 6, 2017, 6:00 PM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 5, 2017, 8:25 PM MDT (02:25 UTC)
- In effect from
- Oct 6, 2017, 6:00 PM MDT
- Expired
- Oct 6, 2017, 1:54 PM MDT
- In force
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 94 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 2.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1717 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050 WWUS75 KRIW 060225 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 825 PM MDT Thu Oct 5 2017 ...High winds possible Friday night... .Strong winds at mountain top level are likely to mix down into the foothill areas Friday evening and continue into Saturday morning before diminishing. WYZ003-016-061200- /O.NEW.KRIW.HW.A.0013.171007T0000Z-171007T1500Z/ Cody Foothills-Upper Wind River Basin- Including the cities of Cody, Meeteetse, and Dubois 825 PM MDT Thu Oct 5 2017 ...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY MORNING... The National Weather Service in Riverton has issued a High Wind Watch, which is in effect from Friday evening through Saturday morning. * TIMING...West winds expected to intensify Friday evening. High winds are possible through early Saturday morning. * WINDS...West winds 30 to 40 mph with gusts near 60 mph are possible. Locally higher gusts around Clark. * IMPACTS...Strong crosswinds may pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
2 follow-up statements
917 WWUS75 KRIW 060947 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 347 AM MDT Fri Oct 6 2017 ...High winds possible Tonight across the Cody Foothills and the Upper Wind River Basin... .Strong winds at mountain top level are likely to mix down into the Cody Foothills and the Upper Wind River Basin this evening and continue into Saturday morning before diminishing. WYZ003-016-062200- /O.CON.KRIW.HW.A.0013.171007T0000Z-171007T1500Z/ Cody Foothills-Upper Wind River Basin- Including the cities of Cody, Meeteetse, and Dubois 347 AM MDT Fri Oct 6 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH SATURDAY MORNING... * TIMING...West winds expected to intensify this evening. High winds are possible at times through Saturday morning. * WINDS...West winds 30 to 40 mph with gusts near 60 mph are possible. Locally higher gusts around Clark. * IMPACTS...Strong crosswinds may pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ TEAM RIVERTON/21
510 WWUS75 KRIW 061954 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 154 PM MDT Fri Oct 6 2017 ...High winds likely tonight across the Cody Foothills and the Upper Wind River Basin... .Strong winds at mountain top level are likely to mix down into the Cody Foothills and the Upper Wind River Basin this evening and continue into Saturday morning before diminishing. WYZ003-071000- /O.UPG.KRIW.HW.A.0013.171007T0000Z-171007T1500Z/ /O.NEW.KRIW.HW.W.0018.171007T0000Z-171007T1500Z/ Cody Foothills- Including the cities of Cody and Meeteetse 154 PM MDT Fri Oct 6 2017 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MDT SATURDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from 6 PM this evening to 9 AM MDT Saturday. The High Wind Watch is no longer in effect. * TIMING...West winds continuing to increase this evening. High winds are possible at times through Saturday morning. * WINDS...West winds 30 to 40 mph with gusts near 60 mph. * IMPACTS...Strong crosswinds may pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ016-071000- /O.UPG.KRIW.HW.A.0013.171007T0000Z-171007T1500Z/ /O.NEW.KRIW.HW.W.0018.171007T0000Z-171007T1500Z/ Upper Wind River Basin- Including the city of Dubois 154 PM MDT Fri Oct 6 2017 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 9 AM MDT SATURDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from 6 PM this evening to 9 AM MDT Saturday. The High Wind Watch is no longer in effect. * TIMING...West winds continuing to increase this evening. High winds are possible at times through Saturday morning. * WINDS...West winds 30 to 40 mph with gusts near 60 mph. * IMPACTS...Strong crosswinds may pose a risk to high profile lightweight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Oct 5, 1:59 PM MDT, 6 hours 26 minutes earlier.
Area forecast discussion, Oct 5, 1:59 PM MDT, 6 hours 26 minutes before
Area Forecast Discussion National Weather Service Riverton WY 159 PM MDT Thu Oct 5 2017 .SHORT TERM...(This evening through Sunday) Issued at 215 PM MDT Thu Oct 5 2017 Areas of rain and snow showers are expected tonight through Friday morning most numerous over and near the mountains east of the continental divide. To the west some light mountain snow showers will be possible mainly along the Continental divide tonight and Friday morning. Then dry weather with a warming trend is expected through Saturday. Windy conditions are expected to develop along and near the east slopes of the mountains increasing through Sunday. Areas of rain and snow showers will develop across the north and spread south and east through Sunday. .LONG TERM...(Sunday night through Thursday) Issued at 215 PM MDT Thu Oct 5 2017 The models continue to differ involving the strength of the upper trough and positioning of the cold front across Wyoming by 00Z Monday. The GFS/ECMWF models continue to indicate that light precip will continue across the forecast area between Sunday and into early Monday. Cold advection will also be occurring across the state in the wake of the cold frontal passage on Sunday. Expect that high temps will be a challenge Sunday with dropping temperatures likely in some areas. Will continue with the timing that there will be at least good chances for precip especially east of the Divide during the Sunday evening-early Monday morning time period. Due to continued cold advection during this time period, snow levels should lower into the valleys and will trend closer toward the ECMWF model, which has a slightly quicker ending to the snow compared to the slower GFS model. The GFS model is slower in moving the frontal boundary southeast of the state and keeps low level moisture/ southern stream energy into the central/southeast sections longer into Monday. Will continue with decreasing precip chances through the Monday morning hours as the system departs the region. The long term models are indicating that the trough will shift well east of the region by Tuesday with an increasing upper ridge will move into the region. Will also continue with a dry time period and warming trend with a southwest low level flow expected through the end of the extended forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Saturday) Issued at 215 PM MDT Thu Oct 5 2017 VFR conditions should be the rule across the region through the forecast period. The trending still indicates that the cold front will continue to shift east-southeast with time through the evening/overnight time frame. Expect wind shifts to the northwest overnight at most locations. Due to some expected low level moisture pooling along the cold front through this evening, will keep in at least a VCSH mention especially along a KLND- KRIW to KBYG line at or after 02Z tonight. The showers should decrease from the southwest to northeast after 09z Friday. Generally VFR conditions are expected even though there will be some scattered lower clouds at around 2000 feet at RIW-CPR sites by after 10Z Friday. Have increased winds and gusts at KBPI-KPNA- KRKS-CPR generally after 16z Friday with few clouds to SKC conditions expected. && .FIRE WEATHER... Issued AT 215 PM MDT Thu Oct 5 2017 Areas of rain and snow showers are expected tonight through Friday morning most numerous over and near the mountains east of the continental divide. To the west some light mountain snow showers will be possible mainly along the Continental divide tonight and Friday morning. Then dry weather with a warming trend is expected through Saturday. Windy conditions are expected to develop along and near the east slopes of the mountains increasing through Sunday. Areas of rain and snow showers will develop across the north and spread south and east through Sunday. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baker LONG TERM...Troutman AVIATION...Troutman FIRE WEATHER...Baker
Hazardous weather outlook, Oct 5, 3:44 AM MDT, 16 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 344 AM MDT Thu Oct 5 2017 WYZ001>020-022>030-061200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 344 AM MDT Thu Oct 5 2017 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. After 10 PM, isolated to scattered heavy snow showers could impact portions of the Bighorn Mountains along and south of Powder River Pass, as well as the Bridger Mountains. Localized significant snow could occur above 7500 feet in those locations. Lower elevations below 6500 feet will be all rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday night and Saturday...Strong to high wind possible across the Cody Foothills. Elsewhere windy to very windy conditions are expected. Sunday and Monday...A strong cold front will sweep across the area Sunday with snow levels lowering to valley floors by Sunday evening. Snow accumulations are possible in the valleys and basins before the storm system exits the area Sunday night or Monday. Please stay tuned for further updates on the potential storm system. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts. Thank you!
In the hours before
Special weather statement, Oct 5, 7:19 PM MDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Riverton WY 719 PM MDT Thu Oct 5 2017 WYZ012-014>016-061100- Teton and Gros Ventre Mountains-Wind River Mountains West- Wind River Mountains East-Upper Wind River Basin- Including the city of Dubois 719 PM MDT Thu Oct 5 2017 ...A Few Inches of Snow in the Mountains Tonight... An upper level pressure system will move across the area overnight. Snow showers will become more numerous over the mountains with 2 to 4 inches of accumulation expected over the northern Wind River Range and Gros Ventre ranges overnight, including the Togwotee Pass area. Locally higher amounts are possible. Hunters and campers should be prepared for cold, wet weather with limited visibility in snowfall through early Saturday morning. WYZ007>009-061100- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast- 719 PM MDT Thu Oct 5 2017 ...A Few Inches of Snow in the Mountains Tonight... An upper level pressure system will move across the area overnight. Snow showers will become more numerous over the mountains with 2 to 4 inches of accumulation expected over and south of Powder River Pass. Locally higher amounts are possible. Hunters and campers should be prepared for cold, wet weather with limited visibility in snowfall through sunrise Saturday morning.
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 1:19 AM MDT | Special Weather Statement | RIW | Johnson | 26 min |
| Oct 6, 1:45 AM MDT | Special Weather Statement | RIW | Johnson | 30 min |
| Oct 6, 2:47 AM MDT | Special Weather Statement | RIW | Johnson | 28 min |
| Oct 6, 1:54 PM MDT | High Wind Warning | RIW | Fremont, Park | 15 hr |
Nearby
High Wind Watches in Wyoming, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.